Subscribe to Biological Therapies in Psychiatry -  Choose your plan >
IN THIS ISSUE:
December 2009

Cholinesterase Inhibitors Cause Syncope
Cholinesterase inhibitors, such as donepezil (Aricept), galantamine (Razadyne), and rivastigmine (Exelon), which are used to treat Alzheimer's disease, may cause syncope.

In Brief
Cigarettes and Coffee May Elevate Risk of Suicidal Behavior in Patients with Bipolar Disorder; Depression and Anxiety Have Different Effects on Risk of Mortality

Antipsychotics Decrease Mortality
Treatment with antipsychotics increases life expectancy for patients with schizophrenia.

On to 2010!
Dr. Alan Gelenberg reviews biological interventions approved during the past year, including new antipsychotics and a device to deliver repeated transcranial magnetic stimulation (rTMS).

INDEX
2009 Index

Iloperidone (Fanapt)
Iloperidone, an antipsychotic recently approved by the U.S. Food and Drug Administration (FDA), is comparable in efficacy to other second-generation agents.

Cholinesterase Inhibitors Cause Syncope

December 2009

Cholinesterase inhibitors, such as donepezil (Aricept), galantamine (Razadyne), and rivastigmine (Exelon), are commonly prescribed to improve cognitive and behavioral symptoms and to slow the course of deterioration in patients with Alzheimer's disease or other dementias. In a recent article, Gill and associates point out that among other side effects, cholinesterase inhibitors can cause syncope, a problem often unrecognized by physicians.1 The presumed mechanism is an increase in vagal-mediated cholinergic tone, which can promote bradycardia. Syncope, of course, can lead to falls, and falls often result in serious injuries in elderly patients, including potentially lethal hip fractures. Dr Gill's group observes that clinical practice guidelines on both syncope and dementia treatment do not mention syncope as a clinically significant adverse effect of cholinesterase inhibitors.

The authors conducted a population-based cohort study in Ontario, Canada of almost 20,000 community-dwelling older adults with dementia who were taking cholinesterase inhibitors. For controls, they selected over 60,000 patients who had dementia but were not taking these medications.

Hospital visits for syncope were almost twice as frequent in patients treated with cholinesterase inhibitors as in controls. Other syncope-related events were also more common in those taking cholinesterase inhibitors, including hospital visits for bradycardia, permanent pacemaker insertion, and hip fracture.

The investigators acknowledge that elderly demented patients taking cholinesterase inhibitors may have other risk factors for syncope, such as polypharmacy and hypovolemia, which can occur episodically. Moreover, drug-induced syncope does not always follow immediately after treatment initiation. Cholinesterase inhibitors are usually titrated slowly, and syncope may not occur until higher doses are achieved.

Gill et al call for enhanced awareness in clinicians and caregivers of syncope as a potential adverse effect of cholinesterase inhibitors. They suggest this serious adverse effect be weighed carefully against the modest benefits patients may receive from these compounds.

1Gill SS, Anderson GM, Fischer HD, Bell CM, Li P, Normand SLT, Rochon PA: Syncope and its consequences in patients with dementia receiving cholinesterase inhibitors: A population-based cohort study. Arch Intern Med 2009;169:867-873.